Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 9, NWS Grand Rapids, MI

April 16, 1998Ottawa County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 16, 1998, 12:47 PM EDT for Ottawa County, Michigan. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 16, 1998, 12:47 PM EDT (16:47 UTC)
Expired
Apr 16, 1998, 1:20 PM EDT
In force
33 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 53 km from the middle of the area, began a volume at 16:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 1:05 PM EDTHail 1.75Holland, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 4.8 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1998-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1998-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 329 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
484 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
329 m²/s²
0-3 km storm-relative helicity
413 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

660 
WUUS1 KGRR 161648 RRA
SVRGRR
MIC139-161720-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1247 PM EDT THU APR 16 1998

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR
  SOUTHEASTERN OTTAWA COUNTY - SOUTHWESTERN LOWER MICHIGAN

* UNTIL 120 PM EDT

* AT 1245 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM IN THE VICINITY OF HOLLAND MOVING NORTHEAST AT
  45 MPH.

* SOME LOCATIONS AFFECTED
  DRENTHE              AROUND 1250 PM EDT
  JAMESTOWN            AROUND 1255 PM EDT
  HUDSONVILLE          AROUND 1255 PM EDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

RIK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 10:24 AM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, Apr 16, 10:24 AM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1024 AM EDT THU APR 16 1998

THE LATEST KGRR REF LOOP SHOWS ALL OF THE -SHRA AND ISOLATED T-STORM
ACTIVITY MOVG NE OF THE FA LATE THIS MORNING. THERE IS BAND OF
ADDITIONAL PCPN IN SCNTRL WI... BUT THIS AREA OF SHOWERS/T-STORMS
WILL MOVE INTO NW LWR AND BYPASS MOST OF OUR FA. CANNOT RULE OUT MORE
SHOWERS DEVELOPING AHD OF THE SFC LOW AND ASSOCIATED COLD FRONT. AS A
RESULT...UPDATED ZONES TO LWR POPS ALL ZONES...WITH THE BEST CHANCE
OF PCPN ACROSS SCNTRL LWR. THE WDSPRD ST/SC DECK ACROSS THE GT LAKES
REGION WILL KEEP TEMPS DOWN. HAVE ADJUSTED MOST HIGHS DOWN SEVERAL
DEGREES TO ACCOUNT FOR THIS.

TEW

In the hours before

Special weather statement, Apr 16, 7:00 AM EDT, 5 hours 47 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-171200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
700 AM EDT THU APR 16 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN...

DISPATCHERS...PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY
MANAGERS.

...DISCUSSION...

A LOW PRESSURE SYSTEM SOUTHWEST OF CHICARGO AT 7 AM THIS MORNING
WILL MOVE NORTHEAST ACROSS CENTRAL LAKE HURON THIS AFTERNOON TO
EAST CENTRAL ONTARIO THIS EVENING. THIS WILL SWEEP A COLD FRONT
ACROSS THE SOUTHERN THIRD OF LOWER MICHIGAN DURING THE DAYLIGHT
HOURS OF TODAY. SHOWERS AND SCATTERED NONE SEVERE THUNDERSTORMS
WILL PRECEDE THE FRONT THIS MORNING. BY EARLY AFTERNOON... ENOUGH
HEATING MAY OCCUR TO RESULT IN ISOLATED SEVERE THUNDERSTORMS EAST
OF THE JACKSON AND LASNSING AREA.

...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT...

THE THUNDERSTORMS THAT DO DEVELOP WILL PRODUCE BRIEF HEAVY RAIN AS
THEY MOVE OFF TO THE NORTHEAST AT 30 MPH. THE STRONGEST STORMS MAY
BECOME SEVERE EAST OF A JACKSON TO LANSING LINE AFTER 1 PM THIS
AFTERNOON. THESE STORMS WOULD PRODUCE HAIL TO 1 INCH IN DIAMETER AND
WIND GUSTS TO 60 MPH.

...SPOTTER ACTIVATION...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS MORNING BUT MAY BE NEEDED
FOR SOUTH CENTRAL LOWER MICHIGAN THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...TELEVISION OR CABLE
TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE
THUNDERSTORM THREAT IN THE SOUTHWEST QUARTER OF LOWER MICHIGAN.

WDM
Special weather statement, Apr 16, 7:00 AM EDT, 5 hours 47 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-171200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
700 AM EDT THU APR 16 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN...

DISPATCHERS...PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY
MANAGERS.

...DISCUSSION...

A LOW PRESSURE SYSTEM SOUTHWEST OF CHICARGO AT 7 AM THIS MORNING
WILL MOVE NORTHEAST ACROSS CENTRAL LAKE HURON THIS AFTERNOON TO
EAST CENTRAL ONTARIO THIS EVENING. THIS WILL SWEEP A COLD FRONT
ACROSS THE SOUTHERN THIRD OF LOWER MICHIGAN DURING THE DAYLIGHT
HOURS OF TODAY. SHOWERS AND SCATTERED NONE SEVERE THUNDERSTORMS
WILL PRECEDE THE FRONT THIS MORNING. BY EARLY AFTERNOON... ENOUGH
HEATING MAY OCCUR TO RESULT IN ISOLATED SEVERE THUNDERSTORMS EAST
OF THE JACKSON AND LASNSING AREA.

...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT...

THE THUNDERSTORMS THAT DO DEVELOP WILL PRODUCE BRIEF HEAVY RAIN AS
THEY MOVE OFF TO THE NORTHEAST AT 30 MPH. THE STRONGEST STORMS MAY
BECOME SEVERE EAST OF A JACKSON TO LANSING LINE AFTER 1 PM THIS
AFTERNOON. THESE STORMS WOULD PRODUCE HAIL TO 1 INCH IN DIAMETER AND
WIND GUSTS TO 60 MPH.

...SPOTTER ACTIVATION...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS MORNING BUT MAY BE NEEDED
FOR SOUTH CENTRAL LOWER MICHIGAN THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...TELEVISION OR CABLE
TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE
THUNDERSTORM THREAT IN THE SOUTHWEST QUARTER OF LOWER MICHIGAN.

WDM

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 12:33 PM EDTSevere Thunderstorm WarningGRRAllegan47 min
Apr 16, 1:02 PM EDTSevere Thunderstorm WarningGRRKent63 min
Apr 16, 2:02 PM EDTSevere Thunderstorm WarningGRRBarry18 min
Apr 16, 2:07 PM EDTSevere Thunderstorm WarningGRRKalamazoo13 min
Apr 16, 2:26 PM EDTSevere Thunderstorm WarningGRRMontcalm34 min
Apr 16, 2:50 PM EDTSevere Thunderstorm WarningGRRIsabella35 min
Apr 16, 2:54 PM EDTSevere Thunderstorm WarningGRREaton, Ingham61 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.